Advertisement

A review of orthogonal polynomials satisfying boundary value problems

  • Allan M. Krall
Invited Speakers
Part of the Lecture Notes in Mathematics book series (LNM, volume 1329)

Abstract

There are four sets of orthogonal polynomials satisfying differential equations of second order: The Jacobi, Laguerre, Hermite and Bessel polynomials. The first three are classical, with well known properties, including weights, orthogonality, moments. The fourth is less well known. A real weight has not been found.

All, however, are orthogonal with respect to a distributional weight
$$w = \sum\limits_{n = 0}^\infty {\left( { - 1} \right)^n \mu _n } \delta ^{\left( n \right)} \left( x \right)/n!$$
where μn is the nth moment associated with the polynomials and δ(n)(x) is the nth distributional derivative of the Dirac delta function. The first two are even distributionally orthogonal when their parameters A,B and α are less than −1.

The first three satisfy a singular Sturm-Liouville problem, complete with singular boundary conditions involving Wronskians.

The first, second and fourth sometimes generate indefinite inner product spaces.

There are three new sets of orthogonal polynomials which satisfy singular Sturm-Liouville problems of fourth order. There are two known satisfying problems of sixth order, one known satisfying a problem of eighth order. They also have some interesting properties, including a distributional weight, the generation of indefinite inner product spaces, satisfying differential equations of second order in which the coefficients vary with n.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    J.S. Dehesa, E. Buendia, M.A. Sanchez-Buendia, "On the polynomial solutions of ordinary differential equations of fourth order", J. Math. Phys. 26(1985), 1547–1552.MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    T.H. Koornwinder, "Orthogonal polynomials with weight function (1−x)α(1+x)β+Mδ(x+1)Nδ(x−1)", Canad. Math. Bull. 27(1984), 205–214.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    A.M. Krall, "Chebyshev sets of polynomials which satisfy an ordinary differential equation", SIAM Rev. 22(1980), 436–441.MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    ____, "Laguerre polynomial expansions in indefinite inner product spaces," J. Math. Anal. Appl. 70(1979), 267–279.MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    ____, "On boundary values for the Laguerre operator in indefinite inner product spaces", J. Math. Anal. Appl. 85(1982), 406–408.MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    ____, "On the generalized Hermite polynomials {Hn(μ)}n=0, μ<−1/2", Indiana U. Math. J. 30(1981), 73–78.MathSciNetCrossRefGoogle Scholar
  7. 7.
    ____, "The Bessel polynomial moment problem", Acta. Math. Acad. Sci. Hungar. 38(1981), 105–107.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    ____, "Orthogonal polynomials satisfying fourth order differential equations", Proc. Roy. Soc. Edin. 87A(1981), 271–288.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    L.L. Littlejohn and A.M. Krall, "Orthogonal polynomials and singular Strum-Liouville systems, I", Rocky Mt. J. Math., to appear.Google Scholar
  10. 10.
    ____, "Orthogonal polynomials and singular Sturm-Liouville systems, II", submitted.Google Scholar
  11. 11.
    ____, "On the classification of differential equations having orthogonal polynomial solutions", submitted.Google Scholar
  12. 12.
    A.B. Mingarelli and A.M. Krall, "Legendre-type polynomials under an indefinite inner product", SIAM J. Math. Anal. 14(1983), 399–402.MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    ____, "Laguerre-type polynomials under an indefinite inner product", Acta. Math. Sci. Hungar. 40(1982), 237–239.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    ____, "Jacobi-type polynomials under an indefinite inner product", Proc. Roy. Soc. Edin. 90A(1981), 147–153.MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    R.D. Morton and A.M. Krall, "Distributional weight functions for orthogonal polynomials", SIAM J. Math. Anal. 9(1978), 604–626.MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    H. Weyl, "Über gewöhnliche Differentialgleichungen mit Singularitäten und die Entwicklungen Willkurlicher Functionen", Math. Ann. 68(1910), 220–269.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 1988

Authors and Affiliations

  • Allan M. Krall

There are no affiliations available

Personalised recommendations